Lithium is a well-established treatment for mood disorders and considered first-line pharmacological therapy for bipolar disorder as per the American Psychiatric Association guidelines. However, lithium is associated with significant toxicity. Cardiotoxicity including sinus node dysfunction is a rare but clinically significant presentation of lithium intoxication. This case report describes an adult male presenting with unstable sinus bradycardia in the setting of acute kidney injury and elevated serum lithium levels. The patient required temporary management with inotropic support and transcutaneous pacing. The patient’s heart rate and hypotension improved in parallel with resolution of his acute kidney injury and elevated serum lithium level after treatment with intravenous fluids. Given the prevalence of bradycardia in both the outpatient and inpatient settings, a high index of suspicion is necessary for the prevention and identification of this clinical entity to guide appropriate management.
- psychiatry (drugs and medicines)
- drug interactions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors The authors have contributed sufficiently to the case and have met all criteria to be included as authors. GMS: conceptualisation, literature review, data curation, writing—original draft and writing—review and editing. AH: conceptualisation, writing—original draft and writing—review and editing. GM: conceptualisation, data curation and writing—original draft. DEW: writing—original draft and writing—review and editing.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.